Kansas, 2023

Tornadoes and Hail in Kansas, May 12, 2023

May 12, 2023 · NWS TOP · 13 events in 3 counties and zones

A cluster of thunderstorms developed along a dryline and moved slowly across parts of northeast Kansas during the late afternoon and evening of May 12th. At least 5 tornadoes were documented from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of thunderstorms developed along a dryline and moved slowly across parts of northeast Kansas during the late afternoon and evening of May 12th. At least 5 tornadoes were documented from these storms. A couple of the tornadoes did produce damage to structures in Jackson and Brown Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 12, 1:31 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 12, 1:31 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
231 PM CDT Fri May 12 2023

.DISCUSSION...
Issued at 226 PM CDT Fri May 12 2023

Forecast Highlights:

-Strong to severe thunderstorms remain possible this afternoon and
evening in eastern Kansas.

-Cooler air arrives early next week.

-At least slight chance POPs are in the forecast most days.

Forecast Discussion:

At 19Z, a compact and stacked area of low pressure was spinning over
southwestern Nebraska. Thunderstorms had been rapidly developing
on the northern side of the system in central Nebraska as lower
pressure approached that area. Farther south, a warm, humid and
unstable air mass was in place over eastern Kansas where dew
points had reached the upper 60s and 70 degrees. Mesoanalysis
showed surface based instability between 3500 and 4500 J/kg and
effective bulk wind shear up to 40 kts just ahead of a surface
boundary extending southward from the center of the surface low.
However, a special release 19Z radiosonde from Topeka showed a
stout cap in place between 850 and 800 mb.

Given the cap, it will take a little extra forcing to get convective
initiation. Current thinking is that development could occur between
21Z and 23Z, east of a line from Marysville to Manhattan to
Council Grove. CAMs are still not in complete agreement on timing
and location but confidence is generally moderate to high that at
least scattered storms will develop. Given the parameters
mentioned previously, severe weather could occur with any storm
that develops. Large hail up to 2 inches in diameter and damaging
wind to 70 mph remain possible. The tornado threat is slightly
elevated as well, especially in far northeast Kansas where SRH is
expected to increase into this evening. POPs decrease quickly
after midnight with storms moving east.

The surface low will move into Iowa tomorrow, taking the highest
theta-e air to our east. Temperatures remain on the warm side
tomorrow with highs in the 80s. Dry weather is currently expected.

Atmospheric features become more subtle but POPs increase a bit
on Sunday with some models showing a weak perturbation aloft. A
cooler air mass moves into the region early next week as a surface
ridge slides in from the north. Northwest flow becomes established
aloft by Tuesday. Models show a few subtle waves in the flow that
could initiate some showers or storms. Thus, most days next week
have at least slight chance POPs from NBM. Several long range
models show a stronger system moving through the Upper Midwest
late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1238 PM CDT Fri May 12 2023

The main concern for the first half of this TAF period is the
threat for thunderstorms near the Topeka terminals. High
resolution models show development possible near Topeka by mid
afternoon. Timing does differ slightly from model to model, and
coverage of storms will likely be scattered. Thus, just included
VCTS for the most likely timeframe of storms. Otherwise, VFR
conditions are anticipated this period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, May 12, 1:34 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
234 PM CDT Fri May 12 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-131945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
234 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible mainly across northeast
and east central Kansas late this afternoon and tonight. Large hail
up to two inches in diameter and damaging wind gusts to 70 mph will
be the main hazards. A tornado or two is also possible, especially in
far northeast Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 12, 2:49 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
349 PM CDT Fri May 12 2023

KSZ010-011-122115-
Nemaha-Marshall-
349 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Nemaha
and northeastern Marshall Counties through 415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Axtell, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Nemaha
and northeastern Marshall Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 9617 3990 9627 4000 9631 4000 9607
TIME...MOT...LOC 2049Z 199DEG 29KT 3997 9618

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 3:35 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
435 PM CDT Fri May 12 2023

KSZ054-058-122215-
Coffey-Lyon-
435 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Coffey
and southeastern Lyon Counties through 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Olpe, Hartford and Neosho Rapids.

This includes Interstate 35 between mile markers 130 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9624 3848 9617 3838 9581 3817 9604
TIME...MOT...LOC 2134Z 203DEG 17KT 3818 9615

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 4:11 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
511 PM CDT Fri May 12 2023

KSZ011-012-122300-
Brown-Nemaha-
511 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of eastern Nemaha and
western Brown Counties through 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wetmore, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sabetha, Wetmore, Fairview, Morrill, Goff, Hamlin and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

&&

LAT...LON 3996 9558 3965 9574 3965 9579 3957 9579
      3957 9584 3958 9597 4000 9590
TIME...MOT...LOC 2211Z 196DEG 30KT 3963 9587

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 5:00 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
600 PM CDT Fri May 12 2023

KSZ055-122330-
Osage-
600 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of central Osage County
through 630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Melvern Lake, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City, Lyndon, Burlingame, Scranton, Olivet, Melvern Lake and
Pomona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

&&

LAT...LON 3844 9579 3850 9595 3853 9595 3885 9585
      3872 9550 3871 9550
TIME...MOT...LOC 2300Z 203DEG 29KT 3855 9585

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 12, 5:06 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
606 PM CDT Fri May 12 2023

KSZ012-024-122330-
Brown-Jackson-
606 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northeastern Jackson
and southern Brown Counties through 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Netawaka, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holton, Horton, Everest, Whiting, Netawaka, Powhattan, Willis and
Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

&&

LAT...LON 3973 9538 3965 9546 3965 9556 3957 9556
      3957 9557 3954 9557 3948 9563 3952 9580
      3981 9570
TIME...MOT...LOC 2306Z 203DEG 28KT 3956 9571

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Topeka radar (KTWX), 81 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
May 12, 5:16 PM CST to 5:17 PM CST
Where
Jackson County, 0.87 mi NW of Netawaka
Measured
1 in hail
Reported by
Public
Coordinates
39.610, -95.730

Quarter sized hail reported.

Hail, Coffey

When
May 12, 5:33 PM CST to 5:34 PM CST
Where
Coffey County, 3 mi SW of Gridley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.070, -95.920

Golf ball sized hail reported.

Hail, Brown

When
May 12, 6:02 PM CST to 6:03 PM CST
Where
Brown County, 2.24 mi ENE of Mercier
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.710, -95.560

Quarter sized hail reported.

Tornado, Brown

When
May 12, 6:03 PM CST to 6:06 PM CST
Where
Brown County, 1.38 mi N of Hamlin to 2.81 mi N of Hamlin
Rating
EF2
Path length
1.48 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
39.940, -95.630

A tornado touched down north of Hamlin and moves north-northeast producing some tree damage and overturning a center pivot before hitting a homestead. Outbuildings were completely destroyed with winds estimated to be 112 mph. The home sustained damage to the siding and roof with the windows broken out. The tornado dissipated after hitting the homestead.

Hail, Brown

When
May 12, 6:04 PM CST to 6:05 PM CST
Where
Brown County, 2.24 mi ENE of Mercier
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.710, -95.560

Ping pong ball sized hail reported.

Hail, Brown

When
May 12, 6:06 PM CST to 6:07 PM CST
Where
Brown County, 2.12 mi E of Baker
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.750, -95.530

Hail measured at 2.2 inches 1 mile north of Highway 73 and 170th St.

Tornado, Jackson

When
May 12, 6:11 PM CST to 6:20 PM CST
Where
Jackson County, 1.75 mi NE of Holton to 4.18 mi S of Netawaka
Rating
EF1
Path length
3.62 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.490, -95.730

A tornado touched down just north of Holton damaging a well constructed barn. Large portions of the roof were blown off and some of the walls were blown out from winds estimated to be up to 90 mph. The tornado skipped northeast across the county side and produced some tree damage as it moved towards Straight Creek.

Thunderstorm Wind, Jackson

When
May 12, 6:16 PM CST to 6:17 PM CST
Where
Jackson County, 2.14 mi SSW of Netawaka
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.570, -95.730

Several large tree limbs 6 to 8 inches in diameter broken.

Tornado, Brown

When
May 12, 6:18 PM CST
Where
Brown County, 1.49 mi NNE of Reserve
Rating
EF0
Path length
0.01 mi
Path width
15 yd
Continued into
Richardson, Ne (OAX)
Reported by
NWS Storm Survey
Coordinates
40.000, -95.560

A power pole was downed on the Kansas side of 340th street which appeared to be related to a tornado that began just south of the state line and then crossed into Nebraska around 718 pm on May 12th.

Hail, Jackson

When
May 12, 6:33 PM CST to 6:34 PM CST
Where
Jackson County, 0.87 mi SE of Mayetta
Measured
1 in hail
Reported by
Public
Coordinates
39.320, -95.720

Quarter sized hail reported.

Hail, Jackson

When
May 12, 6:36 PM CST to 6:37 PM CST
Where
Jackson County, 5.24 mi WSW of Mayetta
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.820

Picture on social media of tennis ball sized hail.

Tornado, Jackson

When
May 12, 6:38 PM CST
Where
Jackson County, 2.66 mi E of Netawaka
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
39.600, -95.670

A brief tornado was observed between Netawaka and Whiting around 7:38 PM. While photo evidence exists of the tornado kicking up dirt beneath its funnel, no damage was observed due to the brief and rural location. Exact location estimated based on photo and radar evidence.

Tornado, Jackson

When
May 12, 6:49 PM CST
Where
Jackson County, 4.18 mi N of Whiting
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
39.640, -95.630

A brief tornado that formed for around 30 seconds, in an inaccessible area near the Delaware River north of Whiting. Photo evidence exists from several observers of this tornado, but no damage was found do the brief and rural nature of this tornado. Exact location estimated based on photo and radar evidence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103397, 1103398, 1103399, 1087048, 1103400, 1103401, 1087047, 1103402, 1087129, 1103403, 1103404, 1087049, 1087050.